Alert archive / Arizona / Tornado Warnings in 2023

Tornado Warning 1, NWS Las Vegas, NV

March 15, 2023Mohave County, Arizona; San Bernardino County, California

NWS Las Vegas, NV issued this tornado warning at Mar 15, 2023, 5:15 PM MST for Mohave County, Arizona; San Bernardino County, California. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 15, 2023, 5:15 PM MST (00:15 UTC)
Expired
Mar 15, 2023, 5:45 PM MST
In force
30 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties Mohave County, AZ, San Bernardino County, CA

The radar

The Las Vegas radar (KESX), 119 km from the middle of the area, began a volume at 00:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 0.3 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2023-03-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2023-03-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1601 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

004 
WFUS55 KVEF 160015
TORVEF
AZC015-CAC071-160045-
/O.NEW.KVEF.TO.W.0001.230316T0015Z-230316T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Las Vegas NV
515 PM PDT Wed Mar 15 2023

The National Weather Service in Las Vegas has issued a

* Tornado Warning for...
  Southwestern Mohave County in northwestern Arizona...
  East central San Bernardino County in southern California...

* Until 545 PM PDT/545 PM MST/.
    
* At 514 PM PDT/514 PM MST/, a severe thunderstorm capable of
  producing a tornado was located over Topock, moving east at 20 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  southwestern Mohave and east central San Bernardino Counties.

This includes the following roads...
 Interstate 40 in Arizona between mile markers 0 and 16.
 Interstate 40 in California between mile markers 148 and 155.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3460 11453 3478 11459 3490 11425 3464 11416
TIME...MOT...LOC 0014Z 254DEG 16KT 3471 11448 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

Morgan
1 follow-up statement
391 
WWUS55 KVEF 160036
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
536 PM PDT Wed Mar 15 2023

AZC015-CAC071-160045-
/O.EXP.KVEF.TO.W.0001.000000T0000Z-230316T0045Z/
Mohave AZ-San Bernardino CA-
536 PM PDT Wed Mar 15 2023

...THE TORNADO WARNING FOR SOUTHWESTERN MOHAVE AND EAST CENTRAL SAN
BERNARDINO COUNTIES WILL EXPIRE AT 545 PM PDT/545 PM MST/...
                
The storm east of Topock has weakened, and no longer appears capable 
of producing a tornado. Therefore, the warning will be allowed to 
expire. However heavy rain and small hail are still possible with 
this thunderstorm.

LAT...LON 3460 11453 3478 11459 3490 11425 3464 11416
TIME...MOT...LOC 0035Z 254DEG 16KT 3473 11438 

$$

Morgan

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this tornado warning went out at Mar 15, 1:29 PM MST, 3 hours 46 minutes earlier.

Area forecast discussion, Mar 15, 1:29 PM MST, 3 hours 46 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
129 PM PDT Wed Mar 15 2023

.SYNOPSIS...Storms are expected through early tonight becomes,
with thunderstorms producing hail, gusty winds and heavy rain. Dry
weather will follow the rest of the week but additional Pacific
moisture will provide chances for unsettled weather late in the
weekend. &&

.SHORT TERM...Through Thursday night.

Any lingering showers and thunderstorms will diminish through the
first part of the night as instability decreases. Scattered
precipitation wont just shut off at sunset though like we sometimes
see in convective situations as mid to upper level forcing will
continue to hold together precipitation chances, mainly in Mohave
County. Expecting precipitation to wind down slowly through the
night, with highest rusk for impacts through about 11pm. Flooding
and small hail will be the main concerns through the early
overnight. By early Thursday morning, the shortwave will move east
and weak anticyclonic flow will move in behind it. With it, drier
mid level air is also expected. This all will bring precipitation to
an end.

Thursday will be a quiet weather day. Precipitation is not expected
other than a very low chance for isolated showers in eastern Mohave
County in the afternoon due to upslope flow and residual weak low
level moisture. Temperatures will cool off about 5 degrees compared
to today as cooler air filters in behind the exiting system, which
will put most locations about 8-10 degrees below normal for this
time of the year. Northerly breezes are expected tonight and
Thursday morning before winds diminish Thursday afternoon with the
slacking pressure gradient, however impacts will be limited as gusts
of 25 to 35 MPH will be short lived.

.LONG TERM...Friday through Tuesday.

A more zonal pattern sets up as we head into the weekend. During
this time, ensemble guidance depicts several subtle shortwaves
passing through, with anomalous moisture (up to 150% of normal) in
tow. This may be enough to produce light precipitation, mostly tied
to upslope flow given the marginal forcing. The latest NBM give the
area less than a 20% chance of precipitation Friday night as the
first wave moves through. PoPs increase again Sunday afternoon, with
the NBM giving Lincoln and Mohave Counties, as well as the Sierra
and Spring Mountains, a 30-60% of precipitation. Snow levels for
both these possible events are forecast to be between 5500-6500'.
Other than the precipitation chances, the weekend looks rather
pleasant with temperatures a few degrees below normal and light
winds.

Early next week, PoPs become more widespread as another potential
atmospheric river looms in the Pacific. The exact timing, location,
and trajectory of this AR is still uncertain, as the GEFS favors
landfall in central/southern California while landfall in the Euro
ensemble is along the US-Mexico border. Despite details being rather
fuzzy, confidence is quite high in cool and wet conditions
continuing through next week. The CPC 6-10 day outlook gives our CWA
a 70+% probability of above-normal precipitation. It's the winter
that just won't quit.
&&

.AVIATION...For Harry Reid...Scattered showers and isolated
thunderstorms will develop this afternoon, with the greatest chances
over the mountains. The best chances for storms near the terminal
should be between 00Z and 04Z, and any storm could drop ceilings to
3000 to 4000 feet and bring erratic, gusty winds and small hail.
South to southwest winds are expected through the day, occasionally
gusting as high as 25 knots, before shifting to the northwest
tonight. Northerly winds gusting 15 to 20 knots are expected
Thursday, especially in the morning, with quiet weather likely on
Friday.

For the rest of southern Nevada, northwest Arizona and southeast
California...Scattered showers and isolated thunderstorms are
expected this afternoon and evening, primarily southeast of a line
from Rachel to Independence to Barstow. The main threats with
thunderstorms will be erratic, gusty winds, small hail, and low
ceilings with terrain obscuration. Dry weather and breezy northerly
winds are expected Thursday, with the strongest gusts of around 30
knots in the Colorado River Valley. Quieter weather is expected
Friday.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM...Nickerson
LONG TERM...Woods
AVIATION...Morgan

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Mar 15, 11:38 AM MST, 5 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1138 AM PDT WED MAR 15 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HEAVY SNOW       5 NW MT. CHARLESTON     36.32N 115.70W
03/14/2023  E17.0 INCH       CLARK              NV   MESONET

            SNOWFALL WAS ESTIMATED BY THE BRISTLECONE
            TRAIL SNOTEL. SNOW BEGAN 3/14 0700 AND ENDED
            3/15 0700.

0926 AM     FLASH FLOOD      2 ESE RED ROCK CANYON   36.13N 115.43W
03/15/2023                   CLARK              NV   DEPT OF HIGHWAYS

            FLOODING CLOSED BOTH DIRECTIONS OF HIGHWAY
            159.

0500 PM     HEAVY SNOW       ASPENDELL               37.24N 118.60W
03/14/2023  M12.0 INCH       INYO               CA   TRAINED SPOTTER

            SNOW BEGAN 3/14 0800 AND ENDED 3/15 0200.

1014 AM     FLOOD            1 NE COLORADO CITY      37.00N 112.98W
03/15/2023                   MOHAVE             AZ   LAW ENFORCEMENT

            HILDALE STREET, CENTRAL STREET, AND ACADEMY
            AVENUE WERE CLOSED DUE TO RISES ON SHORT
            CREEK.

&&

MORGAN

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 15, 5:43 PM MSTSevere Thunderstorm WarningVEFMohave47 min
Mar 15, 6:20 PM MSTFlash Flood Warning Considerable damage threatVEFMohave3 hr
Mar 15, 7:42 PM MSTAreal Flood AdvisoryVEFMohave2 hr
Mar 16, 12:30 AM MSTAreal Flood WarningVEFMohave12 hr
Mar 15, 6:34 PM MSTFlash Flood Warning Considerable damage threatVEFInyo3 hr

Nearby

Tornado Warnings in Arizona, 2023Tornado Warnings in California, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.